Upper extremity deep venous thrombosis in patients with 5-fluorouracil-containing adjuvant chemotherapy - Three case reports and a review
Forskningsoutput: Tidskriftsbidrag › Översiktsartikel
Catheter-related deep venous thrombosis is a complication that can occur in patients receiving chemotherapy. Three such cases are described and a review of the literature is made, focusing on recent results regarding possible thrombogenic mechanisms and the high prevalence of non-symptomatic thrombosis as well as the high morbidity and mortality associated with upper extremity deep venous thrombosis. Special emphasis is given to the cytotoxic effects of 5-fluorouracil on vascular endothelium and the likely link to thrombotic complications. The possible differences between two different methods of administering chemotherapy, continuous infusion and bolus dose administration, in this regard are briefly discussed. It is concluded that the first steps towards an understanding of the mechanisms behind the vascular effects of 5-fluorouracil have been taken. Much remains to be done before active interaction with the pathogenic processes leading to vascular and cardiac complications can be realized, yet various forms of anticoagulant therapy could well be an efficient form of prophylaxis.